“28 you male, found unresponsive by family. We’ve given 3 doses of Narcan with no effect. The patient still has a pulse but has been intubated without any medications required. Should be at your facility in approximately 8 minutes. Any questions?” This has become an all too familiar patch that comes through from our EMS recently. There was one point a few months ago where this would happen multiple times on your shifts during a week. According to the Boston Globe, Massachusetts had close to 2000 people killed last year as a result of an opiate overdose. That’s five times the number of deaths in automobile accidents. Think about that number. This doesn’t include the patients that had an overdose and were revived.
While the reason for overdose varies, the mechanics of dying from an opiate overdose typically involve respiratory failure (when blood oxygen levels become dangerously low). This is caused by the heroin directly binding to receptors in your brain that tell your body to breath. Once you stop breathing, the oxygen level falls off rapidly. After about 5 to 6 minutes without oxygen, your brain starts to die. After this point, you will initially develop severe brain damage and eventual death. Sometimes patients will be revived with the drug naloxone (commonly known as Narcan). This medication knocks the heroin off the receptors in the brain and allows people to start breathing again. I will see at least 1-2 patients like this each week in the emergency department. These are people who were dead, but only survived because of this medication. Sometimes this is enough to change a person’s habits, often they will go right back to using the same drug that nearly killed them within hours.
In some cases, patients will be reversed too late and have severe brain damage or no brain activity at all. After several days in the hospital and consultation with neurologists to assess for brain function, these patients who are brain dead will be taken off life support and die. Finally, there are the people who will never be revived and join one of the sad statistics listed above.
There is also a tremendous financial impact on society. The US department of health and human services puts the cost to emergency departments and inpatient care at 20 billion dollars. That’s almost 55 million dollars a day it’s costing the health system in this country.
While there are statics and scientific explanations to explain how you die from a heroin overdose and the financial impact this has on our health system, what we witness is the most tragic aspect, the unmeasurable toll of human suffering. From the family member who found their loved one blue, unresponsive to the mother or father that I have to sit with and tell them that their 28-year-old is no longer alive. To the younger sister that went to check on her brother or the father that checked on his daughter and found them blue, unresponsive and dead. That image will sit with your mother, father, brother, sister, husband, wife, girlfriend etc for the rest of their lives. What the heroin addict who dies from an overdose doesn’t see, is the emotional shock wave that hits the people that were close to them and those that care for them. On a somber note…